Alert archive / Arizona / Flash Flood Warnings in 2018

Flash Flood Warning 21, NWS Phoenix, AZ

July 11, 2018Maricopa County, Arizona

NWS Phoenix, AZ issued this flash flood warning at Jul 11, 2018, 11:06 PM MST for Maricopa County, Arizona. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 11, 2018, 11:06 PM MST (06:06 UTC)
Expired
Jul 12, 2018, 2:00 AM MST
In force
3 hr
Issued by
NWS Phoenix, AZ
Area
Storm-based polygon
Flood severity
None

County Maricopa County, AZ

The radar

The Phoenix radar (KIWA), 150 km from the middle of the area, began a volume at 06:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Phoenix, AZ (KPSR), launched 00:00Z, 6.1 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phoenix, AZ at 00:00Z on 2018-07-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 557 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phoenix, AZ at 00:00Z on 2018-07-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 53 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
557 J/kg
Mixed-layer CIN
-71 J/kg
Mixed-layer LCL
1766 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
53 m²/s²
0-3 km storm-relative helicity
77 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

047 
WGUS55 KPSR 120606
FFWPSR
AZC013-120900-
/O.NEW.KPSR.FF.W.0021.180712T0606Z-180712T0900Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Phoenix AZ
1106 PM MST WED JUL 11 2018

The National Weather Service in Phoenix has issued a

* Flash Flood Warning for...
  Maricopa County in south central Arizona...

* Until 200 AM MST.

* At 1102 PM MST, stream flow gauge reports Tiger Wash is flooding 
  due to heavy rain. Flash flooding is already occurring.

* Flash flooding will remain over mainly rural areas of Maricopa
  County.
  * This includes AZ Interstate 10 between mile markers 72 and 78.
 
Flood waters are moving down Tiger Wash across far western Maricopa 
County. Based on the stream flow with a CFS of over 1300, Eagle Eye 
Road will be flooded.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 3349 11322 3357 11333 3382 11333 3377 11318
      3360 11323 3350 11319

$$

CK
2 follow-up statements
618 
WGUS75 KPSR 120746
FFSPSR

Flash Flood Statement
National Weather Service Phoenix AZ
1246 AM MST THU JUL 12 2018

AZC013-120900-
/O.CON.KPSR.FF.W.0021.000000T0000Z-180712T0900Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Maricopa AZ-
1246 AM MST THU JUL 12 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 200 AM MST FOR
MARICOPA COUNTY...

At 1239 AM MST, a stream gauge on Tiger Wash indicates washes in the 
area are still flowing.  While no additional rain is expected, flood 
waters will continue to work their way downstream towards I-10.

Flash flooding will remain over mainly rural areas of Maricopa
County.

This includes AZ Interstate 10 between mile markers 72 and 78.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 3349 11322 3357 11333 3382 11333 3377 11318
      3360 11323 3350 11319

$$

Wilson
568 
WGUS75 KPSR 120854
FFSPSR

Flash Flood Statement
National Weather Service Phoenix AZ
154 AM MST THU JUL 12 2018

AZC013-120903-
/O.EXP.KPSR.FF.W.0021.000000T0000Z-180712T0900Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Maricopa AZ-
154 AM MST THU JUL 12 2018

...THE FLASH FLOOD WARNING FOR MARICOPA COUNTY WILL EXPIRE AT 200 AM
MST...

The heavy rain has ended. Flood waters are receding. Flooding is no 
longer expected to pose a threat. Please continue to heed any 
remaining road closures.

LAT...LON 3349 11322 3357 11333 3382 11333 3377 11318
      3360 11323 3350 11319

$$

Wilson

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this flash flood warning went out at Jul 11, 9:00 PM MST, 2 hours 6 minutes earlier.

Area forecast discussion, Jul 11, 9:00 PM MST, 2 hours 6 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
900 PM MST Wed Jul 11 2018

.UPDATE...

&&

.SYNOPSIS...
Scattered showers and thunderstorms capable of producing flash
flooding, gusty winds, and small hail are expected this afternoon
and evening over the region. A Flash Flood Watch is in effect
until early Thursday morning for most of south central and
southwest Arizona and southeast California. Monsoon moisture
levels will continue to remain high enough this week to cause
isolated to scattered showers and thunderstorms daily across most
of the region, with chances decreasing for the latter part of the
work week before increasing again later this weekend. Temperatures
will remain near to slightly below normal into next week.

&&

.DISCUSSION...

A rather active afternoon/evening across the region so far, as a
combination of a weakening MCV and a larger-scale inverted trof
helped to trigger scattered-numerous thunderstorm activity across
our entire cwa. The 03Z PSR balloon sounding is also showing a
record (for the date) PWAT of 2.08 inches. Areas that were most
impacted so far were across parts of eastern Riverside County,
including Desert Center and Joshua Tree National Park in SE CA,
and the Wickenburg area of South-Central AZ. Although the overall
amount of convection is diminishing, the latest HRRR high-res
model output (which is supported by the latest SPC mesoanalysis
showing 5-10 kts of convergent flow at 850/925mb) is now showing
thunderstorm activity continuing over the next few hours across
much of South-Central AZ (including the Greater Phoenix Area). The
main threats from this activity will be locally heavy
rain/flooding and gusty winds. as far as the Flash Flood Watch is
concerned, areas across SE CA have been dropped from the watch
area, with the Watch still remaining in effect across parts of La
Paz County and most of South-Central AZ.

&&

.PREVIOUS DISCUSSION... Scattered showers and thunderstorms are
ongoing across south central Arizona including the Phoenix metro
along with portions of Riverside and northern Imperial Counties in
southeast California. The first area is associated with the
larger-scale inverted trough that triggered convection over La Paz
County earlier today and is continuing to move westward into
southeast California, while the second area is northwest of a
weakening/dissipating MCV feature that is currently over southeast
Arizona. Although we will continue to see some gusty winds up to
50 mph and blowing dust with these storms, locally heavy rainfall
continues to be the greatest threat and should be the only one
that extends into the evening hours. Precipitable water values
continue to be in the 1.5-1.9 inch range across the region, with a
modest decrease evident towards the higher terrain north and east
of Phoenix. Storm motions to the west have been a bit faster than
expected over southeast California where DCAPE values are closer
to 1000 J/kg and outflows have been a bit stronger. However, they
have not been fast enough to keep rainfall totals down due to the
efficient rain rates falling from these storms, so we have
extended the Flash Flood Watch into our Riverside County zones and
a small portion of northern Imperial County that includes zone
564.

Storm motions over south central Arizona continue remain below 10
mph due to very weak shear and steering flow with DCAPE values
generally remaining below 700 J/kg (low enough to help slow down
outflow propagation, but enough to trigger new cells and kick up
some dust). Although hi-res models continue to show quite a bit
of variability in how convection will evolve today, the broader
ensemble is trending towards ending convection for most areas
during the early evening hours. This seems fairly reasonable due
to the lack of strong outflows from convection north of Phoenix
which is limiting the strength and coverage of convection, but we
still anticipate convection currently moving north through the I-8
corridor to hold together and/or trigger outflows that help
increase convective coverage over the Phoenix metro in the next
few hours. There are still a few hi-res model runs showing
convection may continue over the lower deserts including Phoenix
and possibly the higher terrain north and east of Phoenix, but the
MCV feature that appears to be dissipating over the higher
terrain of southeastern Arizona makes this less likely. We will
just have to watch out for another MCV developing from our ongoing
convection, which would really be the only reason the flash flood
threat would continue deeper into the late evening and overnight
hours. For now, we will continue to maintain the Flash Flood Watch
through 2 am tonight just in case a new MCV is able to develop.

We should see at least a slight decrease in convective activity
tomorrow across the region as the inverted trough finally pushes
west of the CWA and the atmosphere becomes a bit more worked over
from today's convection. Assuming a new MCV does not materialize,
larger-scale dynamics and vorticity advection should be much
weaker tomorrow, so the excessive rainfall threat should be much
less tomorrow. However, now that deep monsoon moisture is in
place, we will have a threat for mainly afternoon/evening showers
and storms in the area each day until that moisture substantially
decreases, especially over south-central Arizona. Model guidance
is in pretty good agreement that convective coverage should
decrease even more on Friday as precipitable water values fall
closer to 1.2-1.5 inches without a clear trigger for convection
aside from terrain and daytime heating. The upper high becomes
somewhat ill-defined and centered off to our northwest, with weak
low/mid level steering flow from the southwest. Friday and
Saturday should be the warmest days with highs in the lower to mid
100s over the Phoenix metro and upper 100s over the lower deserts
of southwest Arizona and southeast California.

More favorable monsoon conditions to return later this weekend at
some point between Saturday and Monday as another easterly wave
from the Gulf of Mexico pushes west into northern Mexico and the
Desert Southwest to bring increasing moisture and upper-level
support for convection. In addition, the upper high will set up
to our northwest in the vicinity of southern Nevada and steering
flow will strengthen out of the northeast which is a favorable
direction to bring high terrain storms into the deserts. Our
current forecast favors the ECMWF which shows a more pronounced
wave, though there is still considerably uncertainty in the timing
and potential strength of a such a wave at this time. As moisture
increases, high temps start to trend back down slightly on Sunday
and Monday before increasing by the middle of next week once the
wave has moved west of the region.

&&

.AVIATION...
South-Central Arizona including KPHX, KIWA, and KSDL:

Expect the chance for showers and thunderstorms to continue through
the rest of the evening, with activity gradually diminishing
after midnight. Winds to remain mainly from a westerly direction
through the rest of the evening (outside of thunderstorms), then
gradually becoming easterly after midnight. Thursday should be a
much quieter day, with light easterly winds in the morning
becoming westerly by late afternoon.

Southeast California/Southwest Arizona including KIPL and KBLH:

Rather quiet conditions are expected through the taf period, with
just a very slight chance for thunderstorms tonight. Winds to
remain mainly from a southeasterly direction at KIPL and a
southerly direction at KBLH through the TAF period.

Aviation Discussion not updated for amended TAFs.

&&

.FIRE WEATHER...
Saturday through Thursday: Low grade monsoon conditions will
exist Friday and possibly Saturday as drier air moves over the
region. During this period, afternoon thunderstorms will mainly be
confined to the higher terrain north and east of Phoenix, but we
cannot completely rule out a few storms making their way to the
lower elevations of south-central Arizona. Despite the drier air,
overnight recoveries will still be fair to good while daytime
humidity minimums will be at or above 15-20%. More moist air works
its way into the region on Sunday and looks to stick around
through early next week bringing a possible uptick in afternoon
convection. Winds will remain light throughout our extended period
except near thunderstorms where gusty and erratic winds can be
expected.

&&

.SPOTTER INFORMATION STATEMENT...
Spotters may be needed late this afternoon and evening.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...Flash Flood Watch until 2 AM MST Thursday for Azz534-534-537-538-
540>563.

CA...None.

&&

DISCUSSION...Percha/Hopper/CB
AVIATION...Percha
FIRE WEATHER...Wilson

In the hours before

Local storm report, Jul 11, 6:34 PM MST, 4 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
634 PM MST WED JUL 11 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0552 PM     HEAVY RAIN       3 ENE GLENDALE          33.55N 112.14W
07/11/2018  U1.00 INCH       MARICOPA           AZ   TRAINED SPOTTER

            CORRECTS PREVIOUS FLOOD REPORT FROM 3 ENE
            GLENDALE. SPOTTER'S RAIN GAUGE FILLED OVER
            THE 1" MARK OVER A 30 MINUTE PERIOD.

&&

TD
Local storm report, Jul 11, 7:20 PM MST, 3 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
720 PM MST WED JUL 11 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0715 PM     HEAVY RAIN       1 SE WICKENBURG         33.96N 112.72W
07/11/2018  E1.00 INCH       MARICOPA           AZ   EMERGENCY MNGR

            THE FLOOD CONTROL DISTRICT OF MARICOPA
            COUNTY HAS ANNOUNCED THAT UPWARDS OF 1" OF
            RAIN HAS FALLEN IN THE AREA OVER THE PAST
            45-60 MINUTES. FLASH FLOODING IS IMMINENT OR
            ALREADY OCCURRING WITHIN CALAMITY WASH OR
            THE SURROUNDING AREA. SEVERE WATER
            PONDING/STREET FLOODING IS IMMINENT OR
            ALREADY OCCURRING IN THE AREA.

&&

TD
Special weather statement, Jul 11, 7:28 PM MST, 3 hours 38 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
728 PM MST WED JUL 11 2018

AZZ534-538-120315-
Aguila Valley AZ-Tonopah Desert AZ-
728 PM MST WED JUL 11 2018

...SIGNIFICANT WEATHER ADVISORY FOR MARICOPA COUNTY UNTIL 815 PM
MST...

At 728 PM MST, Doppler radar was tracking strong thunderstorms along
a line extending from 14 miles south of Gladden to 12 miles southwest
of Wickenburg. Movement was north at 20 mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations impacted include...
Gladden and Aguila.

This includes US Highway 60 between mile markers 75 and 105.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3383 11281 3358 11333 3399 11333 3401 11330
      3400 11281
TIME...MOT...LOC 0228Z 181DEG 16KT 3369 11328 3389 11295

CK
Local storm report, Jul 11, 7:51 PM MST, 3 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
751 PM MST WED JUL 11 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     HEAVY RAIN       4 NNE SUN CITY          33.67N 112.25W
07/11/2018  E1.00 INCH       MARICOPA           AZ   PUBLIC

            SPOTTER MEASURED OVER AN INCH OF RAIN OVER A
            30 MINUTE PERIOD.

&&

TD
Local storm report, Jul 11, 7:58 PM MST, 3 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
758 PM MST WED JUL 11 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0751 PM     FLOOD            3 NW AK-CHIN VILLAGE    33.05N 112.12W
07/11/2018                   PINAL              AZ   TRAINED SPOTTER

            SPOTTER/LEO REPORTING FLOODING OCCURRING
            NEAR RALSTON ROAD AND VEKOL WASH.

&&

TD
Local storm report, Jul 11, 8:01 PM MST, 3 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
801 PM MST WED JUL 11 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0628 PM     TSTM WND DMG     2 NW WADDELL            33.64N 112.42W
07/11/2018                   MARICOPA           AZ   STORM CHASER

            STORM CHASER REPORTS MULTIPLE TREES DOWN
            NEAR THE INTERSECTION OF BELL ROAD AND THE
            303.

&&

TD

The office that day

Everything else NWS Phoenix, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 11, 5:17 PM MSTSpecial Weather StatementPSRMaricopa43 min
Jul 11, 5:19 PM MSTSpecial Weather StatementPSRMaricopa41 min
Jul 11, 5:28 PM MSTAreal Flood AdvisoryPSRMaricopa, Pinal2 hr
Jul 11, 5:30 PM MSTSpecial Weather StatementPSR30 min
Jul 11, 5:39 PM MSTSpecial Weather StatementPSRMaricopa36 min
Jul 11, 6:04 PM MSTSpecial Weather StatementPSRLa Paz26 min
Jul 11, 6:06 PM MSTFlash Flood WarningPSRMaricopa4 hr
Jul 11, 6:06 PM MSTSpecial Weather StatementPSRMaricopa39 min
Jul 11, 6:10 PM MSTAreal Flood AdvisoryPSRMaricopa2 hr
Jul 11, 6:18 PM MSTAreal Flood AdvisoryPSRMaricopa3 hr
Jul 11, 6:18 PM MSTSpecial Weather StatementPSR42 min
Jul 11, 6:20 PM MSTSevere Thunderstorm WarningPSRMaricopa25 min
Jul 11, 6:29 PM MSTFlash Flood WarningPSRMaricopa3 hr
Jul 11, 6:35 PM MSTAreal Flood AdvisoryPSRGila115 min
Jul 11, 7:28 PM MSTSpecial Weather StatementPSR47 min
Jul 11, 7:49 PM MSTSevere Thunderstorm WarningPSRMaricopa26 min
Jul 11, 8:01 PM MSTAreal Flood AdvisoryPSRMaricopa3 hr
Jul 11, 8:13 PM MSTAreal Flood WarningPSRMaricopa, Pinal6 hr
Jul 11, 8:41 PM MSTFlash Flood WarningPSRMaricopa3 hr
Jul 11, 8:45 PM MSTAreal Flood AdvisoryPSRMaricopa3 hr
Jul 11, 9:12 PM MSTAreal Flood AdvisoryPSRMaricopa3 hr
Jul 11, 9:48 PM MSTFlash Flood WarningPSRMaricopa3 hr
Jul 11, 9:54 PM MSTAreal Flood AdvisoryPSRMaricopa2 hr
Jul 12, 12:09 AM MSTFlash Flood WarningPSRMaricopa5 hr
Jul 12, 6:23 AM MSTAreal Flood AdvisoryPSRGila, Maricopa3 hr
Jul 12, 7:18 AM MSTAreal Flood AdvisoryPSRGila117 min
Jul 12, 1:11 PM MSTAreal Flood AdvisoryPSRLa Paz2 hr
Jul 12, 1:34 PM MSTSpecial Weather StatementPSRMaricopa41 min
Jul 12, 3:46 PM MSTAreal Flood AdvisoryPSRMaricopa3 hr
Jul 12, 3:53 PM MSTAreal Flood AdvisoryPSRLa Paz, Maricopa3 hr
Jul 12, 4:46 PM MSTSpecial Weather StatementPSRMaricopa44 min

Nearby

Flash Flood Warnings in Arizona, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.